Drugs have often been implicated as the cause of pemphigus. Lisinopril is a drug of the angiotensin-converting enzyme inhibitor class primarily used in the treatment of hypertension, congestive heart failure, heart attacks, and also in preventing renal and retinal complications of diabetes mellitus. Various side-effects have been described in the English medical literature related to lisinopril, but only one case with pemphigus foliaceus as an adverse reaction to lisinopril. To the best of our knowledge, we present the second case of lisinopril-induced pemphigus foliaceus complicated with Kaposi-Juliusberg varicelliform eruption in a patient diabetes mellitus type II.
A 60-year-old man presented with diffuse erythema on the face, trunk and extremities. Disseminated erosions, 2-5 mm in diameter, and umbilicated vesicles were present. Erosions with remnants of the blister roof were partially found on the trunk. Semiannular erosions were present. On the posterior part of the trunk (paravertebral and vertebral) there were inifiltrated, partially grouped, sharply delineated yellowish-reddish plaques, up to 2 cm in diameter. Direct and indirect immunofluorescence test as well as histological analysis revealed a drug-induced pemphigus foliaceus. After treatment of Kaposi-Juliusberg eruption and impetiginization, lisinopril was discontinued. Rapid involution of the skin lesions, was observed. Since, only minor skin lesions still persisted after 6 months of follow-up and treatment, the diagnosis of druginduced pemphigus foliaceus was established.
It usually takes 1 - 6 months for angiotensin-converting enzyme inhibitors to induce pemphigus. All drugs taken by the patient, including homeopathic agents, over-the-counter drugs, and even medications that were discontinued should be taken into consideration. Medical history taking should be repeated in cases where there is no response to therapy.
1. Rock B, Martins CR, Theofilopoulos AN, Balderas RS, Anhalt GJ, Labib RS, et al. The pathogenic effect og IgG4 autoantibodies in endemic pemphigus foliaceus (fogo selvagem). N Engl J Med 1989;320:1463-9.
2. Brenner S, Goldberg I. Drug-induced pemhigus. Clin Dermatol 2011;29:455-7.
3. Patterson J, Davies MG. Pemhigus foliaceus: an adverse reaction to lisinopril. J Dermatol Treat 2004;15:60-2.
5. James KA, Culton DA, Diaz LA. Diagnosis and clinical features of pemphigus foliaceus. Dermatol Clin 2011; 29:405-11.
6. Kanbay M, Selcuk H, Yilmaz U, Boyacioglu S. Recurrent acute pancreatitis probably secondary to Lisinopril. South Med J 2006;99:1388-9.
7. Mallo-Garcia S, Coto-Segura P, Suarez-Casado H, Caminal L, Sanches-del-Rio J, Santos-Juanes J. Fatal outcome due to bacterial superinfection of eczema herpeticum in a patient with mycosis fungoides. Dermatol Online J 2008;14:21.
8. Brenner S, Bialy-Golan A, Ruocco V. Drug-induced pemphigus. Clin Dermatol 1998;16:393-7.
9. Wolf R, Brenner S. An active amide group in the molecule of drugs that induce pemhigus: a causal or causal relatioship? Dermatology 1994;189:1-4.
10. Marsden RA, Vanhegan RI, Walshe M, Hill H, Mowat AG. Pemhigus foliaceus induced by penicillamine. Br Med J 1976;4:1423-4.
11. Ruocco V, De Angelis E, Lombardi ML. Drug-induced pemhigus. II. pathomechanisms and experimental investigations. Clin Dermatol 1993;11:507-13.
12. Baroni A, Buommino E, Paoletti I, Orlando M, Ruocco E, Ruocco V. Pemphigus serum and captopril induce heat shock protein 70 and inducible nitric oxide synthase overexpression, triggering apoptosis in human keratinocytes. Br J Dermatol 2004;150:1070-80.
13. Baroni A, Buommino E, Ruocco E, Petrazzuolo M, De Filippis A, Satriano RA, et al. Captopril modulates acetylcholinesterase in human keratinocytes. Arch Dermatol Res 2011;303:491-7.
14. Newby CS, Barr RM, Greaves MW, Mallet AI. Cytokine release and cytotoxicity in human keratinocytes and fibroblasts induced by phenols and sodium dodecyl sulfate. J Invest Dermatol 2000;115:292-8.
15. Feliciani C, Toto P, Amerio P, Pour SM, Coscione G, Schivji G, et al. In vitro and in vivo expression of interleukin-1α and tumor necrosis factor- α mRNA in pemhigus vulgaris: interleukin-1α and tumor necrosis factor are involved in acantholysis. J Invest Dermatol 2000;114:71-7.
16. Kaplan RP, Potter TS, Fox JN. Drug-induced pemhigus related to angiotension-converting enzyme inhibitors. J Am Acad Dermatol 1992;26(2 Pt2):364-6.
17. Shelton RM. Pemhigus foliaceus associated with enalapril. J Am Acad Dermatol 1991;24:503-4.
18. Ong CS, Cook N, Lee S. Drug-related pemphigus and angiotensin converting enzyme inhibitors. Australas J Deratol 2000;41:242-6.
19. De Angelis E, Lombardi ML, Grassi M, Ruocco V. Enalapril: a powerful in vitro non-thiol acatholytic agents. Int J dermatol 1992;31:722-4.
20. Lo Schiavo A, Guerrera V, Cozzani E, Aurilia A, Ruocco E, Pinto F. In vivo enalapril-induced acatholysis. Dermatology 1999;198:391-3.
21. Thami GP, Kaur S, Kanwar AJ. Severe childhood pemphigus vulgaris aggravated by enalapril. Dermatology 2001;202:341.
22. Parodi A, Cozzani E, Milesi G, Drosera M, Rebora A. Fosinopril as a possible pemhigus-inducing drug. Dermatology 2002;204:139-41.
23. Patchett AA, Harris E, Tristram EW, Wyvratt MJ, Wu MT, Taub D, et al. A new class of angiotensin-converting enzyme inhibitors. Nature 1980;288(5788):280-3.
27. Ruocco V, Brenner S, Ruocco E, de Angelis F, Lombardi ML. Different patterns of in vitro acantholysis in normal human skin samples explanted from different sites of the body. Int J Dermatol 1998;37:18-22.
28. Cozzani E, Rosa GM, Drosera M, Intra C, Barsotti A, Parodi A. ACE inhibitors can induce circulating antibodies directed to antigens of the superficial epidermal cells. Arch Dermatol Res 2011;303:327-32.
29. Bae YI, Yun SJ, Lee SC, Park GT, Lee JB. Pemhigus foliaceus induced by an angiotensin II receptor blocker. Clin Exp Dermatol 2008;33:721-3.
30. Zeeli T, Langberg M, Rotem C, David M, Koren R, Ravid A. Vitamin D inhibits captopril-induced cell detachment and apoptosis in keratinocytes. Br J Dermatol 2011;164:62-7.